Anyone on methotrexate And prednisone

I was diagnose with lupus about 5 years ago. For most of that time I've been taking prednisone and plaqunil, 12 weeks ago began MTX. At first it was great, for about four weeks. Then I was out in the sun too long and had a bad flare; I had to go on a prednisone taper 20mg for 1 week then 10 for one week. I'm having a hard time getting back down to 5mgs.

Late Saturday afternoon I thought it would be okay to walk (carry UV Broad Spectrum Protection umbrella everywhere. Now I have bruises on my legs, swollen cervical vertebrae and bad pain under my ribs. Does anyone know what is happening . Saw doctor today--he didn't say too much -- gave me trigger point shots.

I'm really discouraged because if the MTX is not helping to decrease the amount of prednisone I'm taken, then he wants to take me off it (MTX).

Confused and feeling a bit hopeless.

11 Replies

oldestnewest
  • Hi Pen727

    It's too early to be discouraged about the Methotrexate not helping your flare. These drugs can take 3-4 months to work and then it's dose can be changed according to how you are. For a bad flare your extra steroids wasn't for very long which is probably why your struggling to reduce!. Can you talk to your GP or Rheumy about this?. You've learn't the hard way to stay out of the sun, it really is no good for Lupus!. Hope you feel better soon and I've helped a little?. X

  • Misty, thank you for the encouragement.

    The Rhem. Is afraid of long term side effects of taking pred. for so long. Me too. He wants me down to 5 mg. every other day, and he seemed to be saying that if the MTX doesn't help enough to decrease my prednisone intake he's going to take me off of it.

    Stll many symptoms so today I had to take 10mg :(

    I suppose I could endure the symptoms, but then the lupus might pounce on me with even more force.)

    I hope you are doing well today...

    thank you for helping.

    pen x

  • Hi Pen

    I know what you mean about the steroids. I struggle to reduce to 5mg. Just come out of hospital on 20mg not yet ready to reduce but must get to 10 mg fairly soon. My Rheumy like yours is concerned about side effects like I am but what can we do?. You've done well with your symptoms to get to 10mg. Feel better soonX

  • i second misty, ive been on methotrexate 4 years now along plaquinil , but wot i have found is prednisone doesnt mix with me personally and the rest of my meds , percieve with the metho , are you taking folic acid and omperazole alongside it as it does upset ur stomach hope ive helped x

  • Yes, this is a help. Thanks for shining the light on stomach issues (so that's probably where all the heartburn is coming from... (Have been taking Gaviscon).And yes to the Folic Acid.

    So you have been on MTX for four years... I hope it's helping you. And I hope you're feeling well today.

    Do you find that MTX increases your photo sensitivity?

    The biggest change I've noticed is I'm not nearly as couchbound. I'm still not functioning well; I'm functioning more--if that makes sense. (Able to keep up a little better.)

    Thanks so much kittykat.

    pen x

  • Ahh good theres nothing worse then not knowing if u have a sympton or a side effect ,i will say though u defo need to have the flu jab as metho suppresses ur immune system you find you ll catch bugs/sniffles easier, sadly ive got skin involvement I get discs and rashes but touch wood I still have flare ups bit my skin does errupt anymorr thankfully,i ll be honest in the winter I either have pluricy or. Chest infections for months but i have emphazema and copd but my kidney are good lol you cant have it all i suppose

    Karenx

  • I Have Been On Methotrexate For About 14 Years, Methotrexate Takes A Few Months To Kick In. I Also Take Sulphasalazean Tablets, And Plaqunil. I Was On Prednisone. Try Not To Get To Downhearted pen 727

    Best Wishes John

  • Thank you for recognizing that. I'm trying to stop the negative thoughts and replace them with truth I know to be real. But sometimes am so disoriented by the negativity and pain, etc. all I can do is stop thinking and ...blank. daze. trance. (kind of reeling, but maybe not at the precipice edge)

    That's a beginning at least. (If it makes any sense)

    I've not heard of the sulphsalazien; I googled it.

    I hope the MTX does not give you the same troubling abdominal side effects it has me. You've been taking it for a long time so hopefully not.

    (I have what is now called IBS, but when I was diagnosed with it, they called it spastic colon---I had horrible bouts in my younger years and lately it has come back. Terrible details, I'll not go into.)

    But this is being so helpful--heartening too. And thank you.

    pen727

  • Hi Pen, I finally found you as the one so similar to what I have. I diagnosis lupus skin rash a year ago and I'd been takng Hydroxychloroquine for a year now, but took prednisone at first few weeks of symptoms. I live in Florida and summer is hot above 90 F someday, which it tricks my flares.

    Three week ago, I was having bad skin rash on my back hands, so I took Predisone 20mg/day for a week, then 10mg/day per week and 5mg this week and yes, I find it isn't easy, 5mg almost likes nothing. I suppose to take it until seeing my doctor until next week, but I really want to take it down to 5mg every other day. I don't like predisone's sign affects, but it does give me the energy and get rid of my rash.

    I do wear long sleeve shirts and carry umbrella wherever ago like you, I void the sun doesn't matter what time, also apply sun block in the morning before I go to work. I do think we need to reduce stress, more resting and do breathing and drink lots of water, diet would be good also. Talk is easy, but to do it, it isn't always easy though.

    I hope you find some helpful, as I hope can hear and learn from you.

    Good luck x

  • PS. Do you have bruises, kind of all over? Sometimes they are unexplained, but the sun causes them too. I don't know how helpful I can be: I'm so impressed that you are able to work whilst dealing with all this, esp. As you are in the tropics.

    Take good care and I hope you are feeling well. jen- x

  • Kim, I'm so happy to meet you : )

    You're right about the prednisone: how well it helps with the fatigue and the rashes. But for me, just the psychological side effects... not to mention all of the other physical problems. And this sun--- we live kind of next door; I'm in Alabama. Thankfully it's raining today and supposed to be like this all week.

    What you say about reducing stress is true; I've not figured that one out though--except drinking water supposedly helps. Thank you so much for finding and writing. If you feel up to it, write back and let me know how you're getting along. jennifer x

You may also like...